Texas, 2025

Flash Flooding in Texas, July 22, 2025

July 22, 2025 · NWS EPZ · 2 events in 1 county or zone

A strong upper high over the southeast US and a trough approaching the west coast streamed deep moisture into the Borderland with a low level surface trough located through far west Texas into eastern New Mexico. Slow moving storms brought heavy rainfall and flash flooding to the Anthony and Socorro areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A strong upper high over the southeast US and a trough approaching the west coast streamed deep moisture into the Borderland with a low level surface trough located through far west Texas into eastern New Mexico. Slow moving storms brought heavy rainfall and flash flooding to the Anthony and Socorro areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 22, 11:07 AM MST, 4 hours 53 minutes earlier. Its key messages:

  • Updated at 1046 AM MDT Tue Jul 22 2025
  • Scattered showers and thunderstorms area wide this afternoon and tonight. Storms will be capable of heavy rain and flash flooding.
  • Warmer and drier weather pattern beginning Thursday into this weekend. Isolated storms over mountains and mostly dry for the lowlands with highs 95-102.
Area forecast discussion, Jul 22, 11:07 AM MST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1207 PM MDT Tue Jul 22 2025

...New DISCUSSION, AVIATION, FIRE WEATHER...

.KEY MESSAGES...
Updated at 1046 AM MDT Tue Jul 22 2025

 - Scattered showers and thunderstorms area wide this afternoon
   and tonight. Storms will be capable of heavy rain and flash
   flooding.

 - Warmer and drier weather pattern beginning Thursday into this
   weekend. Isolated storms over mountains and mostly dry for the
   lowlands with highs 95-102.

&&

.DISCUSSION...
Issued at 1046 AM MDT Tue Jul 22 2025

Synoptic pattern of low/trough to our west, and ridging to our
east has our region in the heart of a N-S moisture plume. Sfc
dewpoints are in the U50s and L60s (juicy), and PWATs are well
over an inch (EPZ - 1.30" on 12Z sounding). That means we have
plenty of moisture in place over the region. In fact, we still
have ongoing shower activity over the heart of the CWA, from
overnight. Within this channel overhead, we have a large
disturbance area, that is slowly tracking from south to north
across western NM. This is a feature the models are keying on to
produce convection for tdy/tngt. On the flip side, we also have a
pretty thick veil of mid-deck clouds over the region. The 12Z
sounding was mildly unstable, with no caps or CIN, with tall
skinny CAPE. Al this suggests rapid destabilization today, with
scattered to numerous showers and storms. However, the clouds are
retarding heating, and thus we are in a holding pattern, waiting
for breaks to add surface heating to the lower atmosphere. HRRR
12Z does show a fair batch of convective activity getting started
after noon, mainly W, mountains, and N areas. Then some over
southern lowlands in the evening, with showers/storms moving in
from the SW over ELP late evening. Showers/storms should be
efficient rain producers, as the sounding shows deep and rich
moisture over the area today. Storm motion will be somewhat
slow...10-12 kts to the NE. Thus storms could produce heavy rain,
with flooding risk being our biggest hazard threat today/tonight.

Starting tomorrow, WED, we begin to see a drying trend as high
pressure to our south begins to "connect a center off the Baja
with the center over the Gulf states. Over the next 48 hours we
will see a W to E ridge of high pressure form to our south, that
will block moisture. At the same time, we will begin to see a
drying west wind. Thus we begin to see a downward trend in
aftn/eve showers and storms WED, with fewer lowland storms, storms
strongly favoring area mountains, and chances for overnight rain
strongly diminished.

FRI-SUN, the ridge begins to migrate north and settle over our
region. This should provide some more drying and significant
capping. We expect to see a strong drop off in showers and storm,
likely limited only to area mountains. In addition, we will see
temperatures rise back above normal, with lowland highs in the
U90s to around 100+.

As we get into next week, Monday and beyond, we see that ridge of
high pressure rotate north to CO. This will open the door for
moisture to move back in on deep SE winds. Thus we will bring in
moisture, add clouds, cool temperatures, and increase rain and
storm chances for next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1046 AM MDT Tue Jul 22 2025

A lingering area of light rain showers remain over parts of south
central New Mexico with cigs OVC090-100. In addition, there
remains a healthy veil of mid-level clouds across the region.
Still all terminals are at VFR conditions, and predominate that
way through the period. The ongoing shower activity, and slow
heating due to the cloud cover, should retard today's shower and
storm redevelopment until later in the afternoon hours. Thus
expect isolated lowland, and possible scattered convection to
develop again this afternoon (aft 18Z), first over the mountains,
and then by mid to late afternoon (23Z) developing over the
lowlands...with BKN040-060CB 3-5SM TSRA. Main threat with storms
today, is heavy rain, and flood potential. Thus if any storm moves
over a terminal, expect MVFR to IFR conditions with low cigs and
heavy rain dropping VSBYs. Pea- size hail and wind gusts of 25-35
knots are possible with some storms.

&&

.FIRE WEATHER...
Issued at 1046 AM MDT Tue Jul 22 2025

Healthy and deep moisture over the region today. Surface dewpoints
are strong in the U50s to L60s. Plenty of mid-level clouds, and
even lingering showers from the overnight period. This means
cooler temperatures and higher humidity again today. Once we warm
a bit more, we will gain enough heat to make the atmosphere deeply
unstable, and begin to see scattered mountain shower and storm
development, followed by later afternoon lowland development. With
the high moisture content of the atmosphere, we expect moderate to
heavy rainfall with today's activity, thus low dry lightning
chances, and elevated flooding chances. MIN RH will stay up into
the 20-30% range this afternoon, with excellent recovery tonight.
Below normal temperatures today.

We begin a drying and warming trend as early tomorrow. Temps still
near normal WED. RH still higher than normal. But we should see a
reduction in storm/rain coverage.

Thursday, and especially FRI through SUN, we see a ridge of high
pressure build W to E across the region. This will cut off the
moisture, as westerly winds bring in drier air. Thus we will see
significant warming of temperatures to above normal, and
significant lower of minRH back into the teens. With this we will
see few to no storms. This is expected to be a short, three-day,
break in the moisture.

Monday and beyond, the ridge is expected to bump north, which will
allow a return of gulf moisture on deep SE flow back into the
region. We will see storm and rain chances increase again, as
temperatures trim back a bit, and MinRH bumps back up out of the
teens.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  71  93  72  98 /  60  20  10   0
Sierra Blanca            63  85  65  90 /  70  30  10  10
Las Cruces               65  89  65  94 /  60  30  10   0
Alamogordo               65  88  67  92 /  60  40  10  10
Cloudcroft               48  66  50  71 /  60  60  10  30
Truth or Consequences    66  87  67  93 /  60  60  20   0
Silver City              59  82  60  86 /  70  50  20  10
Deming                   66  92  65  96 /  60  20  10   0
Lordsburg                64  88  65  92 /  60  30  10   0
West El Paso Metro       69  90  71  95 /  60  20  10   0
Dell City                68  91  67  96 /  50  20   0   0
Fort Hancock             71  92  72  97 /  70  30  10  10
Loma Linda               63  84  66  89 /  60  20   0   0
Fabens                   69  92  70  96 /  70  10   0   0
Santa Teresa             67  89  69  94 /  60  20  10   0
White Sands HQ           69  89  71  94 /  60  30  10   0
Jornada Range            65  88  66  93 /  60  40  20   0
Hatch                    66  91  66  96 /  60  50  20   0
Columbus                 68  92  68  96 /  50  10  10   0
Orogrande                66  87  67  91 /  60  30  10  10
Mayhill                  55  78  57  81 /  50  60   0  30
Mescalero                53  77  55  81 /  60  60  10  30
Timberon                 51  74  54  78 /  50  40  10  20
Winston                  55  79  56  84 /  70  70  20  10
Hillsboro                61  86  62  91 /  70  50  20   0
Spaceport                64  88  64  92 /  60  50  20   0
Lake Roberts             54  82  54  87 /  70  70  30  10
Hurley                   61  85  60  90 /  60  50  10  10
Cliff                    62  89  62  93 /  70  50  20  10
Mule Creek               59  84  60  89 /  70  50  10   0
Faywood                  61  84  62  89 /  60  50  20   0
Animas                   64  89  65  92 /  60  20  10   0
Hachita                  63  88  63  92 /  60  20  10   0
Antelope Wells           62  88  63  91 /  60  20  10  10
Cloverdale               60  83  61  87 /  60  20  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...Flood Watch until 10 PM MDT this evening for East Slopes
     Sacramento Mountains Below 7500 Feet-Sacramento Mountains
     Above 7500 Feet-Southern Gila Region Highlands/Black Range-
     West Slopes Sacramento Mountains Below 7500 Feet.

&&

FORECASTER...14-Bird

In the hours before

Special weather statement, Jul 22, 3:03 PM MST, 57 minutes before
Special Weather Statement
National Weather Service El Paso Tx/Santa Teresa NM
403 PM MDT Tue Jul 22 2025

NMZ411-TXZ418-419-222315-
Southern Dona Ana County/Mesilla Valley-Western El Paso County-
Eastern/Central El Paso County-
Including the cities of Las Cruces, Vado, Sunland Park,
Downtown El Paso, West El Paso, Upper Valley,
East and Northeast El Paso, Socorro, and Fort Bliss
403 PM MDT Tue Jul 22 2025

...Wet Evening Commute Shaping Up...

Showers and thunderstorms will increase over the next hour across
both the El Paso and Las Cruces metro areas.

At 4 PM, an outflow boundary was pushing north from Juarez and the
Lower Valley, and triggering scattered showers and thunderstorms
in its wake. Heavy rainfall has already started developing around
Horizon City and Socorro, and will likely spread into other parts
of El Paso as outflow encounters the Franklin Mountains.

In Las Cruces, weaker outflow is gradually pushing in from the
north, and has been triggering heavy showers and thunderstorms
around Magdalena Peak. These storms will spread into the Las
Cruces area in the next hour or so.

In both locations, brief heavy downpours will be the main threat,
with isolated spot flooding in poor drainage areas, especially
where storms may linger a little longer.

Otherwise, be aware of ponding on the road and the risk of
hydroplaning.

NMZ403-407-222315-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Mimbres Basin-
Including the cities of Hurley, Faywood, Grant County Airport,
Deming, and Columbus
403 PM MDT Tue Jul 22 2025

...Wet Evening Commute Shaping Up...

At 4 PM, thunderstorms with heavy downpours were lined up all
along US-180, from near Silver City all the way to Deming. These
storms are pushing slowly to east. Localized spot flooding is
possible in poor drainage areas, and flood advisories or warnings
may be issued if needed.

Otherwise, be aware of ponding on the road and the risk of
hydroplaning.

MPH
Special weather statement, Jul 22, 3:49 PM MST, 11 minutes before
Special Weather Statement
National Weather Service El Paso TX
449 PM MDT Tue Jul 22 2025

NMZ410-411-222315-
Northern Dona Ana County NM-
Southern Dona Ana County/Mesilla Valley NM-
449 PM MDT Tue Jul 22 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DONA ANA COUNTY THROUGH
515 PM MDT...

At 448 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dona Ana. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dona Ana, Leasburg, northern Las Cruces, and Jornada Range.

This includes the following highways...
 Interstate 25 in New Mexico between mile markers 1 and 2, and
between mile markers 6 and 15.
 Highway 70 in New Mexico between mile markers 150 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3232 10688 3247 10687 3258 10676 3252 10663
      3234 10670
TIME...MOT...LOC 2248Z 267DEG 4KT 3239 10679

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MPH

The radar

The El Paso radar (KEPZ), 49 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
July 22, 4:00 PM MST to 4:45 PM MST
Where
El Paso County, 2.79 mi E of Socorro to 1.12 mi NNE of Socorro
Cause
Heavy Rain
Reported by
Public
Coordinates
31.649, -106.253

Flooding was reported in a strip mall parking lot on North Loop Drive north of Horizon Blvd with people playing in boats. Moderate street flooding was also reported along Socorro road about 2 miles northwest of Socorro.

Flash Flood, El Paso

When
July 22, 5:15 PM MST to 6:15 PM MST
Where
El Paso County, 0.85 mi E of Anthony to 1.15 mi WNW of La Tuna
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.998, -106.586

Flooding, sand and debris on South Desert Blvd was reported at the Interstate 10 Anthony on-ramp.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285703, 1285701.